Alert archive / Illinois / Frost Advisories in 2024
Frost Advisory 4, NWS St. Louis, MO
NWS St. Louis, MO issued this frost advisory at Oct 15, 2024, 2:52 AM CDT for 9 counties in Illinois; 4 counties in Missouri. It took effect at Oct 16, 2024, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2024, 2:52 AM CDT (07:52 UTC)
- In effect from
- Oct 16, 2024, 1:00 AM CDT
- Expired
- Oct 16, 2024, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS St. Louis, MO
Counties Bond County, IL, Clinton County, IL, Fayette County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Madison County, MO, Saint Louis County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 83 km from the middle of the area, began a volume at 07:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1498 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
139 WWUS73 KLSX 150752 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 252 AM CDT Tue Oct 15 2024 ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052- 059>062-065-072>074-084-099-152300- /O.CON.KLSX.FZ.W.0005.241016T0600Z-241016T1400Z/ Greene IL-Macoupin IL-Montgomery IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO- Saint Charles MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-Iron MO-Reynolds MO- Including the cities of Bowling Green, Saint Charles, Columbia, Washington, Hannibal, Farmington, Quincy, Sullivan, Mount Sterling, Jefferson City, Fulton, Union, Mexico, Litchfield, and Pittsfield 252 AM CDT Tue Oct 15 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Portions of south central, southwest, and west central Illinois and central, east central, northeast, and southeast Missouri. * WHEN...From 1 AM to 9 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ILZ064-065-069-070-074-079-100>102-MOZ063-064-075-085-152300- /O.NEW.KLSX.FR.Y.0004.241016T0600Z-241016T1400Z/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Madison IL-Saint Clair IL-Monroe IL-Saint Louis MO-Saint Louis City MO-Sainte Genevieve MO-Madison MO- Including the cities of Salem, Vandalia, Saint Louis, Sparta, Belleville, Chester, Centralia, Alton, Edwardsville, and Cahokia 252 AM CDT Tue Oct 15 2024 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of south central and southwest Illinois and east central and southeast Missouri. * WHEN...From 1 AM to 9 AM CDT Wednesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Gosselin
2 follow-up statements
823 WWUS73 KLSX 151956 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 256 PM CDT Tue Oct 15 2024 ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052- 059>062-065-072>074-084-099-161100- /O.CON.KLSX.FZ.W.0005.241016T0600Z-241016T1400Z/ Greene IL-Macoupin IL-Montgomery IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO- Saint Charles MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-Iron MO-Reynolds MO- Including the cities of Saint Charles, Fulton, Litchfield, Jefferson City, Pittsfield, Farmington, Quincy, Bowling Green, Washington, Mexico, Union, Columbia, Hannibal, Sullivan, and Mount Sterling 256 PM CDT Tue Oct 15 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 27 expected. * WHERE...Portions of south central, southwest, and west central Illinois and central, east central, northeast, and southeast Missouri. * WHEN...From 1 AM to 9 AM CDT Wednesday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ILZ064-065-069-070-074-079-100>102-MOZ063-064-075-085-161100- /O.CON.KLSX.FR.Y.0004.241016T0600Z-241016T1400Z/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Madison IL-Saint Clair IL-Monroe IL-Saint Louis MO-Saint Louis City MO-Sainte Genevieve MO-Madison MO- Including the cities of Salem, Chester, Cahokia, Alton, Edwardsville, Sparta, Centralia, Vandalia, Saint Louis, and Belleville 256 PM CDT Tue Oct 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT WEDNESDAY... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of south central and southwest Illinois and east central and southeast Missouri. * WHEN...From 1 AM to 9 AM CDT Wednesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MMG
993 WWUS73 KLSX 160825 NPWLSX URGENT - WEATHER MESSAGE National Weather Service St Louis MO 325 AM CDT Wed Oct 16 2024 ILZ058>060-095>099-MOZ018-019-026-027-034>036-041-042-047>052- 059>062-065-072>074-084-099-161400- /O.CON.KLSX.FZ.W.0005.000000T0000Z-241016T1400Z/ Greene IL-Macoupin IL-Montgomery IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Knox MO-Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO- Saint Charles MO-Franklin MO-Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-Iron MO-Reynolds MO- Including the cities of Saint Charles, Jefferson City, Pittsfield, Mexico, Mount Sterling, Fulton, Sullivan, Hannibal, Union, Farmington, Columbia, Washington, Bowling Green, Litchfield, and Quincy 325 AM CDT Wed Oct 16 2024 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Sub-freezing temperatures as low as 28. * WHERE...Portions of south central, southwest, and west central Illinois and central, east central, northeast, and southeast Missouri. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ ILZ064-065-069-070-074-079-100>102-MOZ063-064-075-085-161400- /O.CON.KLSX.FR.Y.0004.000000T0000Z-241016T1400Z/ Bond IL-Fayette IL-Clinton IL-Marion IL-Washington IL-Randolph IL- Madison IL-Saint Clair IL-Monroe IL-Saint Louis MO-Saint Louis City MO-Sainte Genevieve MO-Madison MO- Including the cities of Edwardsville, Centralia, Salem, Chester, Belleville, Cahokia, Alton, Vandalia, Sparta, and Saint Louis 325 AM CDT Wed Oct 16 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...Portions of south central and southwest Illinois and east central and southeast Missouri. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Gosselin
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this frost advisory went out at Oct 14, 10:25 PM CDT, 4 hours 27 minutes earlier. Its key messages:
- Below average temperatures will prevail into Thursday with a light freeze across much of the area except the urban St. Louis metro, far southeastern MO, and southwestern IL Tuesday night/Wednesday morning. Widespread frost is also expected.
- Dry conditions are likely to persist through the upcoming weekend.
Area forecast discussion, Oct 14, 10:25 PM CDT, 4 hours 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1025 PM CDT Mon Oct 14 2024
.KEY MESSAGES...
- Below average temperatures will prevail into Thursday with a light
freeze across much of the area except the urban St. Louis
metro, far southeastern MO, and southwestern IL Tuesday
night/Wednesday morning. Widespread frost is also expected.
- Dry conditions are likely to persist through the upcoming weekend.
&&
.SHORT TERM... (Through Late Tuesday Night)
Issued at 258 PM CDT Mon Oct 14 2024
Behind early Sunday's cold front, temperatures today are 15 to 18 F
cooler than they were 24 hours ago with a seasonably cool post-
frontal airmass. Overnight into Tuesday morning, an upper-level
trough is forecast to traverse the mid-Mississippi River Valley as
it rounds longwave troughing across New England and Ontario/Quebec.
Upper-level and mid-level clouds will increase tonight as mid-level
moisture and forcing for ascent increases ahead of the trough. A
band of mid-level frontogenesis is also progged to pass through the
CWA overnight into Tuesday morning behind a weak cold front, but
confidence is low that any precip will be able to overcome low-level
dry air and be more than sprinkles (non-measurable rainfall) at the
surface. The increased cloud cover and winds behind the front will
mitigate the potential for frost tonight/Tuesday morning.
Reinforcing low-level CAA behind tonight's cold front will usher an
even cooler airmass on Tuesday with 850-hPa temperatures below the
10th climatological percentile. Through cumulus and scattered/broken
stratocumulus along/east of the Mississippi River the cool airmass
will only support high temperatures in the 50s F, struggling to
reach 60 F--10 to 15 F below average for mid-October. An anomalously
strong surface anticyclone (MSLP over 97.5th climatological
percentile) coincident with the cool airmass is progged to shift
into much of the western two-thirds of MO Tuesday night into
Wednesday morning, helping to set the stage for efficient
radiational cooling or temperatures to near dewpoints in the upper
20s to low-30s F. Accordingly, NBM probabilities of a light freeze
(28-32 F) are greater than 70 percent across all of the CWA except
southwestern IL and far southeastern MO relatively farthest from the
anticyclone and in the urban St. Louis metro. However, conditions
will be still be favorable for all but the urban St. Louis metro to
experience a widespread frost as well. River valley steam fog cannot
be ruled out as well, given disparities between air and water
temperatures.
Pfahler
&&
.LONG TERM... (Wednesday through Next Monday)
Issued at 258 PM CDT Mon Oct 14 2024
On Wednesday, an upper-level ridge will shift into the Mississippi
River Valley providing clear skies and facilitating an eastward
retreat of the surface anticyclone to the east Wednesday night. In
the absence of any advection, just modification from successive days
of insolation will modify the in-place cool airmass, allowing high
temperatures on Wednesday to be 3 to 5 F warmer than Tuesday. With
the retreating anticyclone, conditions will still be favorable for
efficient radiational cooling Wednesday night/Thursday morning in
southeastern MO, where NBM probabilities of a light freeze are
greater than 70 percent, especially in low-lying areas and river
valleys. Otherwise, another widespread frost is forecast, but with
less overall coverage than Wednesday morning.
Global model guidance are in reasonable agreement that the upper-
level ridge will hold over much of the central CONUS into the
upcoming weekend, allowing low-level southerly flow to return to the
Mid-Mississippi River Valley. Temperatures are anticipated to
gradually moderate through this time period thanks to associated
persistent WAA. Moisture will be much slower to increase, with the
warmer air having continental origins and lacking a connection to
the Gulf of Mexico, at least initially. This moisture (or lack
thereof) will have implications for any fire weather concerns on
Thursday and Friday, when southerly surface winds are the strongest
of the period.
Over the weekend and into next week, model guidance begins to differ
in the evolution of the upper-level wave pattern across the central
CONUS, namely when a cutoff low near the Four Corners region ejects
northeastward. However, the vast majority of ensemble membership do
not have any measurable rainfall across the CWA through the end of
the weekend, delaying the cutoff ejection until after that time.
Otherwise, the NBM temperature distribution is tightly clustered on
temperatures warming above average by the weekend.
Pfahler
&&
.AVIATION... (For the 06z TAFs through 06z Tuesday Night)
Issued at 1009 PM CDT Mon Oct 14 2024
Dry and VFR flight conditions will continue through the remainder
of the TAF period. The area of light mid-level precipitation to
our north continues to weaken, increasing confidence that the
terminals, particularly KUIN, will remain dry overnight. If
precipitation were to fall at KUIN, it would be little more than
a few sprinkles.
Winds will remain from the north overnight and through the day
tomorrow. Speeds will pick back up mid-morning Tuesday and gusts
will also increase to the mid 20s during the afternoon. Winds will
decrease once again with sunset.
Delia
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Warning from 1 AM to 9 AM CDT Wednesday for Audrain MO-
Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis MO-Lincoln
MO-Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-
Pike MO-Ralls MO-Reynolds MO-Saint Charles MO-Saint
Francois MO-Shelby MO-Warren MO-Washington MO.
IL...Freeze Warning from 1 AM to 9 AM CDT Wednesday for Adams IL-
Brown IL-Calhoun IL-Greene IL-Jersey IL-Macoupin IL-
Montgomery IL-Pike IL.
&&
WFO LSXHazardous weather outlook, Oct 14, 3:05 PM CDT, 11 hours 47 minutes before
Hazardous Weather Outlook National Weather Service St Louis MO 305 PM CDT Mon Oct 14 2024 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-152015- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 305 PM CDT Mon Oct 14 2024 This Hazardous Weather Outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Widespread frost and areas of freezing temperatures are expected early Wednesday morning. Areas of frost are also likely late Wednesday night and early Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Pfahler
Nearby
Frost Advisories in Illinois, 2024Frost Advisories in Missouri, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.